Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS Flagstaff, AZ

July 20, 2010Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 20, 2010, 2:11 PM MST for Coconino County, Arizona. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2010, 2:11 PM MST (21:11 UTC)
Expired
Jul 20, 2010, 3:45 PM MST
In force
94 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:15 AM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 20, 9:15 AM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST TUE JUL 20 2010

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO BRING AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS OVER THE NEXT SEVERAL DAYS.
DAYTIME TEMPERATURES ARE EXPECTED TO GRADUALLY COOL THROUGH THE WORK
WEEK.

&&

.DISCUSSION...MOIST CONDITIONS HAVE BECOME FAIRLY EVENLY DISTRIBUTED
ACROSS NORTHERN ARIZONA THIS MORNING WITH 1.12 INCHES OF
PRECIPITABLE WATER (ABOUT 30 PERCENT ABOVE NORMAL) NOTED IN THE
MORNING SOUNDING FROM BELLEMONT. SURFACE DEWPOINTS WERE GENERALLY IN
THE MID 50S FROM THE MOGOLLON RIM NORTHWARD AND AROUND 60 SOUTH OF
THE RIM. VERY WEAK ATMOSPHERIC FLOW INDICATES STORMS WILL BE SLOW
MOVING AND ALSO OF SOMEWHAT SHORTER DURATION...ESPECIALLY EARLY IN
THE DAY BEFORE SLIGHTLY INCREASED SOUTHERLY FLOW DEVELOPS.
NEVERTHELESS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY...AND SOME STRONG STORMS WITH MODERATE-SIZED HAIL AND
VERY HEAVY RAINFALL ARE LIKELY TODAY. A LATE MORNING ONSET IS LIKELY
OVER THE MOUNTAINS AND HIGH PLATEAUS...SPREADING INTO LOW ELEVATIONS
IN THE AFTERNOON AND EVENING. CURRENT FORECAST IS ON TRACK AND NO
UPDATES ARE PLANNED THIS MORNING.

&&

.PREV DISCUSSION/230 AM MST/...PLENTY OF MOISTURE AROUND THE
NORTHLAND THIS MORNING. IN FACT...AS OF MID-MORNING...SHOWERS AND
THUNDERSTORMS CONTINUED OVER PORTIONS OF NORTH CENTRAL ARIZONA. FOR
TODAY...HIGH PRESSURE ALOFT WILL SHIFT EASTWARD WITH A GENERAL
SOUTHERLY FLOW DEVELOPING ACROSS THE AREA. THE BIG QUESTION IS HOW
MUCH CLEARING AND WHERE? FAIRLY CLOUDY ACROSS NORTHERN ARIZONA THIS
MORNING AND THINK IT WILL BE SLOW TO CLEAR. AS A RESULT...EXPECTING
A LATER START TO SERIOUS THUNDERSTORM DEVELOPMENT. IN
ADDITION...SOUTHERLY FLOW WILL LIKELY FAVOR INCREASED THUNDERSTORM
ACTIVITY FROM THE MOGOLLON RIM NORTHWARD WITH LESS ACTIVITY TO THE
SOUTH.

FOR WEDNESDAY...SOUTHERLY FLOW WILL REMAIN IN PLACE WITH THE AREA
FROM THE MOGOLLON RIM NORTHWARD LOOKING LIKE THE MOST ACTIVE REGION
FOR SHOWERS AND STORMS.

ON THURSDAY AND FRIDAY...MOISTURE REMAINS IN PLACE BUT FLOW ALOFT
BECOMES LIGHT AND VARIABLE AS THE HIGH CENTER ALOFT ATTEMPTS TO
WOBBLE WESTWARD OVER ARIZONA. EXPECTING A GOOD CHANCE OF SHOWERS AND
STORMS AREA WIDE.

OVER THE WEEKEND...THE HIGH PRESSURE CENTER SHIFTS TO THE SOUTH AND
EAST AS A WEAK LOW PRESSURE SYSTEM PUSHES IN FROM THE PACIFIC. THE
GFS MODEL DEVELOPS WESTERLY FLOW ACROSS NORTHERN ARIZONA BY
SUNDAY...WHICH WOULD SURELY PUSH MOISTURE EASTWARD. HOWEVER...THE
EUROPEAN MODEL HANGS THE LOW OFF THE CALIFORNIA COAST PLACING
ARIZONA UNDER A SOUTHERLY AND MORE MOIST FETCH. FOR NOW SPLITTING
THE DIFFERENCE BETWEEN THE TWO SOLUTIONS SEEMS TO BE THE BEST
APPROACH. AS A RESULT...WILL TREND THE CHANCE OF SHOWERS AND
THUNDERSTORMS DOWNWARD THROUGH THE WEEKEND BUT NOT TOO FAR. BY
SUNDAY AND MONDAY THE CHANCE OF SHOWERS AND STORMS WILL ESSENTIALLY
BE WITHIN THE RANGE OF LONG-TERM CLIMATOLOGICAL VALUES.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL BEGIN TO DEVELOP LATE THIS MORNING OVER NORTHERN
ARIZONA AND WILL CONTINUE THROUGH THE EARLY EVENING...WITH MVFR
CIGS AND VSBY IN THE STRONGER STORMS. AFTER 02Z WED...SHOWERS AND
THUNDERSTORMS WILL DIMINISH IN MOST AREAS WITH SCT-BKN100 CLOUDS
REMAINING. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC.......DJO
AVIATION.....ASL

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 20, 9:52 AM MST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
952 AM MST TUE JUL 20 2010

AZZ004>018-037>040-210400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
952 AM MST TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
ARIZONA TODAY. THE BEST CHANCE FOR RAIN WILL BE OVER THE
MOUNTAINS AND HIGH PLATEAUS IN THE LATE MORNING THROUGH MID
AFTERNOON...THEN SHIFTING INTO THE LOWER ELEVATIONS LATE IN THE
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING...HEAVY DOWNPOURS...AND LOCALIZED FLOODING.
DAMAGING HAIL WILL ALSO BE POSSIBLE IN THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DEEP SOUTHERLY FLOW ALOFT WILL CONTINUE ACROSS AZ FOR THE NEXT
SEVERAL DAYS. SUBSTANTIAL MOISTURE WILL REMAIN ACROSS THE STATE
FOR THE CONTINUATION OF A MODERATE TO HIGH GRADE MONSOON PATTERN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:16 PM MSTAreal Flood AdvisoryFGZGila119 min
Jul 20, 12:10 PM MSTAreal Flood AdvisoryFGZCoconino65 min
Jul 20, 1:20 PM MSTFlash Flood WarningFGZCoconino55 min
Jul 20, 1:20 PM MSTSevere Thunderstorm WarningFGZCoconino55 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.